How fast can I taper from 40mg prednisone? I want to get off of it quick!!!!!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

JennKuc
Regular Member


Date Joined Jun 2007
Total Posts : 43
   Posted 10/3/2011 10:52 AM (GMT -6)   
I have been on 40mg for about 6 weeks now. Finally feel well enough to start my tapering. I started out with going down to 30mg for 5 days. Today I went down to 20.5mg and I plan on cutting back 5mg every 5 days or less.

Any experiences with cutting down 5mg every few days? I would like to be off of it asap...but also want to be safe. Do you think I could cut down 5mg every 3 or 4 days?

I know every person is different..and it's been so long since I have been on prednisone that I can't remember how I react. From cutting down to 30mg I have increased side effects of moon face, irritability, toe cramping, worse insomnia...basically everything as when I started the pred, but worse.

What is the fastest you cut down without going back into a flare?

Thank you!
33 yr old female
Left sided UC diagnosed at age 14.
Currently in a flare.

40mg prednisone
Colazel,
Remicade ever 6 weeks

I have been in remission since starting Remicade in 2005, but Remicade seems to not be working as well anymore....had to double my dose and start every 6 weeks. Now i'm in a flare and discussing Humira as the next option with my doctor. Fingers crossed!

WingZero
Veteran Member


Date Joined Oct 2011
Total Posts : 547
   Posted 10/3/2011 11:01 AM (GMT -6)   
I would contact your doctor and see what he/she has to say. They may want you to start tapering, they may not. You definitely don't want to try tapering off prednisone without getting the OK from your doctor, as it can throw you into adrenal shock if you taper too quickly especially where you've been on it for so long.

I know it sucks being on prednisone but you just have to take it slow and as prescribed.

DBwithUC
Veteran Member


Date Joined Feb 2011
Total Posts : 1552
   Posted 10/3/2011 11:02 AM (GMT -6)   
When I did 40mg for 5 days,I did taper off 5mg every 3-4 days. But since you have been at the higher dose for 6 weeks, I would go slower. After my symptoms got worse after my 1st taper, I did a 2nd taper, but things started getting worse as I got down to 15mg, so I was advised to stay there until further notice. After about 6 months, we tried one taper of 0.25mg every 10 days. I got down to 10mg and had so many problems I had to jump back up to 20mg.

Now, after 6 more months, I am trying to taper down to 12.5mg but only but about .25mg every 3 weeks. Going real slow just seems better than having to begin again with a large dose. However, everyone is a bit different.

journey2health
Veteran Member


Date Joined Oct 2009
Total Posts : 2639
   Posted 10/3/2011 12:01 PM (GMT -6)   
I went through three tapers and the third one was really dragged out. If you are on 40 for 6 weeks, take the taper as slow as possible. Pred withdrawal has a lot of symptoms. It's best that your body doesn't notice the drops too much.
In remission (yippee!)--pancolitis since 8/09. Asacol 3200 mg. Canasa or Rowasa daily, Probiotic -RenewLife Ultimate Flora Critical Care, vitamins, calcium, l-acetyl carnitine. Limit dairy, red meat, citrus, sugar, no alcohol. Bipolar/anxiety/depression: lamictal 200 mg, Lexapro 10 mg; wellbutrin 150 mg, Sleep-(ZMA) zinc-magnesium-B6, occasional Zyprexa 2.5 mg.

Beth75
Veteran Member


Date Joined Jul 2007
Total Posts : 2142
   Posted 10/3/2011 12:23 PM (GMT -6)   
the slower you can taper the better, if you taper too fast you can flare up again and then it was all for nothing. Def talk to your Doc, tapering every 3 to 5 days seems very fast to me.
UC Pancolitis: dx'd 2000; 5th Remicade 9/27/11.Kidney Disease (Minimal Change Disease): dx'd 2007 caused by 5ASA's (thank you sulfsalazine, lialda and asacol). Liver Disease (thank you prednisone and imuran!).Current meds: Remicade, Lipitor, Calcium + Vit D, Multi vit, Calcitriol & probiotics.

C_G_K
Veteran Member


Date Joined Dec 2006
Total Posts : 905
   Posted 10/3/2011 1:18 PM (GMT -6)   
I agree with Beth, tapering too fast can put you at risk of flaring again which is counter productive because you have to increase your pred dose when that happens. I was always able to get down from 40 to 20 quickly, but slowed the taper after that, and then slowed things down even more when I got below 15. I would go from 20 to 17.5 for a week, then 15 for a week, then 12.5 for two weeks, and so on until I got down to 5, then I would stop pred completely after 2 weeks at 5 mg. Everyone is different however, but in general, tapering too fast will cause you to re-flare.
DX Pancolitis 2003. Subsequent flares limited to left side
Flare every 2-3 years.
Salofalk 12 tabs daily,
Probiotics: VSL#3DS. Fiber: Psyllium.
Allergic to Imuran
Tapering colocort (currently 1 every 3rd day)

Combo antibiotic therapy got me out of a year long flare and into full remission!

beatUC
Veteran Member


Date Joined Mar 2010
Total Posts : 1123
   Posted 10/3/2011 1:36 PM (GMT -6)   
rule of thumb = drop 5 mg per week

susans53
Regular Member


Date Joined Jun 2010
Total Posts : 218
   Posted 10/3/2011 4:32 PM (GMT -6)   
I remember my GI at the time had me do a fast taper from 40 every 3-4 days down another 5 mg. I was on it for about 2 months a this point. I will tell you that I felt like crap for weeks. Good luck it is an evil drug.
UC 1996

5 asa, predisone, 6 mp

Dec 26, 2000, Emergency j-pouch surgery

Multiple complications, J-pouch redo- July 3, 2001.

Take down-Jan 3, 2002

Chronic pouchitis: cipro, pentassa, xifican, cortifoam, canassa, leviguin, lexapro

Gall bladder out-Oct 1997

April 2010 bad pouchitis flare-remicade (only 2 doses)

Aug 2010-adhesion surgery

Doing great! only canassa!

subdued
Veteran Member


Date Joined Dec 2008
Total Posts : 3231
   Posted 10/3/2011 4:46 PM (GMT -6)   
I'd tapper as slowly as possible. It's more important to be able to get off of pred than how fast you can taper off of it.

Loves-Pearls
Regular Member


Date Joined May 2011
Total Posts : 71
   Posted 10/3/2011 6:50 PM (GMT -6)   
I've had to do a VERY slow taper. I went from 40 to 20 after 1 month. Then to 10 and stayed at 10 for quite some time. I dropped to 5, had a Doc visit and he told me to go back to 10 because I was having issues still. I stayed at 10 for another month, then to 5 for 2 weeks, then to 2.5 and I was ill again within 3 days. I went back to 5 for 2 weeks, then to 4 for a week, then 3 for a week, then 2 for a week, now at 1mg and doing fine. At this schedule, I will be off in just under 6 months.

Someone here said something about 1 mg tabs. I didn't know they existed. Makes a slow taper much easier than cutting up pills.

The worst thing I'm finding is that the lower the dose, the worse my joint pain is when I get up in the morning. I've read here that is common.

My best! Pred works, but is hard on the body.
Diagnosed: Pancolitis 4/11/11
Balsalazide 750 mg, 9 pills per day
Prednisone 1 mg
Probiotic
Chlorophyll

Have Taken:
Sulfazine EC 500 mg, 8 pills per day
Potassium CHL ER 10MEQ 2@2xdaily
Lomotil
Anucort-HC
Asacol 400mg

aguywithuc
Veteran Member


Date Joined Jun 2010
Total Posts : 2436
   Posted 10/4/2011 9:22 AM (GMT -6)   
Adrenal shock twice from that. Each time you have to get back to a higher dose and come down slower. You can come down fast until 8mg which is the amount your glands are supposed to be producing. Never continue quickly from there, chop the pills and inch your way down slowly.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, July 24, 2014 1:24 AM (GMT -6)
There are a total of 2,178,355 posts in 242,217 threads.
View Active Threads


Who's Online
This forum has 153516 registered members. Please welcome our newest member, Loquacious1.
310 Guest(s), 8 Registered Member(s) are currently online.  Details
Loquacious1, Vicky888, roxie47, Splashdancer, Canyonbabe711, Mississippi Jane, Melaine, Forever Hopeful


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer